Alert archive / New York / Frost Advisories in 2023

Frost Advisory 5, NWS Buffalo, NY

May 26, 2023Allegany County, Cattaraugus County, New York

NWS Buffalo, NY issued this frost advisory at May 26, 2023, 1:00 PM EDT for Allegany County, Cattaraugus County, New York. It took effect at May 27, 2023, 2:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 26, 2023, 1:00 PM EDT (17:00 UTC)
In effect from
May 27, 2023, 2:00 AM EDT
Expired
May 27, 2023, 6:50 AM EDT
In force
5 hr
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 83 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

799 
WWUS71 KBUF 261700
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
100 PM EDT Fri May 26 2023

NYZ020-021-270100-
/O.NEW.KBUF.FR.Y.0005.230527T0600Z-230527T1200Z/
Cattaraugus-Allegany-
Including the cities of Olean and Wellsville
100 PM EDT Fri May 26 2023

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SATURDAY...

* WHAT...Temperatures in the mid 30s will result in frost 
  formation.

* WHERE...Cattaraugus and Allegany counties.

* WHEN...From 2 AM to 8 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
437 
WWUS71 KBUF 262332
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
732 PM EDT Fri May 26 2023

NYZ020-021-270745-
/O.CON.KBUF.FR.Y.0005.230527T0600Z-230527T1200Z/
Cattaraugus-Allegany-
Including the cities of Olean and Wellsville
732 PM EDT Fri May 26 2023

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
SATURDAY...

* WHAT...Temperatures in the mid 30s will result in frost 
  formation.

* WHERE...Cattaraugus and Allegany counties.

* WHEN...From 2 AM to 8 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
666 
WWUS71 KBUF 270756
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
356 AM EDT Sat May 27 2023

NYZ020-021-271200-
/O.CON.KBUF.FR.Y.0005.000000T0000Z-230527T1200Z/
Cattaraugus-Allegany-
Including the cities of Olean and Wellsville
356 AM EDT Sat May 27 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures in the lower to mid 30s will result in 
  frost formation.

* WHERE...Cattaraugus and Allegany counties.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

JJR
175 
WWUS71 KBUF 271050
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
650 AM EDT Sat May 27 2023

NYZ020-021-271200-
/O.CAN.KBUF.FR.Y.0005.000000T0000Z-230527T1200Z/
Cattaraugus-Allegany-
Including the cities of Olean and Wellsville
650 AM EDT Sat May 27 2023

...FROST ADVISORY IS CANCELLED...

Temperatures are climbing following sunrise...therefore the Frost
Advisory has been cancelled.

$$

JJR

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at May 26, 1:00 PM EDT, 0 minutes earlier.

Area forecast discussion, May 26, 1:00 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
100 PM EDT Fri May 26 2023

.SYNOPSIS...
High pressure will be centered over the Great Lakes region through
the Memorial Day weekend. This will allow for fair dry weather with
a gradual day to day warming trend. Temperatures that will not make
it out of the 60s today will give way to readings in the 80s in
many areas by Sunday. Looking further down the road, dry weather
is expected to continue through next week while temperatures will
average WELL above normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
High pressure locked in over the Great Lakes will allow for full
sunshine today. Temperatures a touch below normal with highs in the
mid to upper 60s.

Clear tonight. Not as cool with lows in the 40s, with some 30s
in the colder spots.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
A ridge of high pressure, aloft and at the surface will remain
anchored over the Great Lakes region this period, holding an upper
level low and its associated precipitation at bay across the mid-
Eastern seaboard. A warming airmass will push afternoon highs to
around 80F for many on Sunday, and low to mid 80s Monday with plenty
of sunshine. Under this surface high winds will be light, allowing
for local onshore lake breeze circulations/cooler temperatures near
the shorelines of the Great Lakes.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As we move into the new work week...the closed upper low over the
southeastern states will drift eastward and out to sea Tuesday and
Wednesday...leaving behind broad upper level ridging as the dominant
weather feature over the central and eastern CONUS. As a result...we
can expect our extended run of fair dry weather and mostly sunny/
mainly clear skies to continue through the long term period.

With 850 mb temps continuing to slowly but steadily warm into the
mid teens Celsius and the dry ground conditions...daytime highs will
similarly climb from the lower to mid 80s Tuesday to the mid and
upper 80s in many locations by Wednesday and Thursday...with a few
of our normally warmer interior locations likely at least flirting
with the 90 degree mark by the end of the period. Fortunately...
nights will remain cool and comfortable thanks to continued light
winds and only a very gradual rise in surface dewpoints...with
nightly lows merely reaching the mid 50s to lower 60s by midweek.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
High pressure over the Great Lakes region will support wide open
VFR conditions and light winds through at least Saturday.

Outlook...
Saturday night through Tuesday...VFR.

&&

.MARINE...
Expansive high pressure over the Great Lakes will remain in place
through the Memorial Day weekend. This will guarantee relative light
winds and negligible waves with NO threat of thunderstorm activity.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Frost Advisory from 2 AM to 8 AM EDT Saturday for NYZ020-021.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...TMA
SHORT TERM...Thomas
LONG TERM...JJR
AVIATION...JLA
MARINE...JLA/RSH
Hazardous weather outlook, May 26, 1:00 PM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
100 PM EDT Fri May 26 2023

NYZ001>008-010>014-019-085-271700-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Southern Erie-
100 PM EDT Fri May 26 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ020-021-271700-
Cattaraugus-Allegany-
100 PM EDT Fri May 26 2023

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SATURDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-271700-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
100 PM EDT Fri May 26 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Frost Advisories in New York, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.